Alert archive / Texas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 897, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Oct 21, 2017, 5:51 PM CDT for Foard County, Knox County, Texas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 21, 2017, 5:51 PM CDT (22:51 UTC)
- Expired
- Oct 21, 2017, 6:30 PM CDT
- In force
- 39 min
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 70.0 mph
Counties Foard County, TX, Knox County, TX
The radar
The Altus AFB radar (KFDR), 91 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 21, 3:06 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 10.9 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 17 J/kg
- Mixed-layer CIN
- -358 J/kg
- Mixed-layer LCL
- 1925 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 120 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
706
WUUS54 KOUN 212251
SVROUN
TXC155-275-212330-
/O.NEW.KOUN.SV.W.0897.171021T2251Z-171021T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
551 PM CDT SAT OCT 21 2017
The National Weather Service in Norman has issued a
* Severe Thunderstorm Warning for...
Southeastern Foard County in northern Texas...
Northern Knox County in northern Texas...
* Until 630 PM CDT
* At 551 PM CDT, a severe thunderstorm was located 9 miles southwest
of Truscott, moving northeast at 40 mph.
HAZARD...Golf ball size hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Gilliland and Truscott.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms.
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows!
&&
LAT...LON 3398 9977 3393 9956 3378 9947 3375 9948
3356 9999 3377 10000
TIME...MOT...LOC 2251Z 232DEG 33KT 3368 9994
HAIL...1.75IN
WIND...70MPH
$$
KURTZ1 follow-up statement
833
WWUS54 KOUN 212321
SVSOUN
Severe Weather Statement
National Weather Service Norman OK
621 PM CDT SAT OCT 21 2017
TXC155-275-212330-
/O.CON.KOUN.SV.W.0897.000000T0000Z-171021T2330Z/
Foard TX-Knox TX-
621 PM CDT SAT OCT 21 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR SOUTHEASTERN FOARD AND NORTHEASTERN KNOX COUNTIES...
At 619 PM CDT, a severe thunderstorm was located 6 miles northeast
of Gilliland, moving northeast at 50 mph. Baseball size hail is
possible with this storm. Another severe storm was located 8 miles
south of Crowell. Half dollar size hail is possible with this storm.
HAZARD...Baseball size hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be severely injured.
Expect shattered windows, extensive damage to roofs,
siding, and vehicles.
Locations impacted include...
Gilliland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms.
For your protection move to an interior room on the lowest floor of a
building.
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.
&&
LAT...LON 3398 9977 3393 9956 3378 9947 3375 9948
3368 9968 3390 9985
TIME...MOT...LOC 2319Z 247DEG 42KT 3381 9962
HAIL...2.75IN
WIND...70MPH
$$
..speg.What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 21, 2:10 PM CDT, 3 hours 41 minutes earlier.
Area forecast discussion, Oct 21, 2:10 PM CDT, 3 hours 41 minutes before
Area Forecast Discussion National Weather Service Norman OK 210 PM CDT Sat Oct 21 2017 .DISCUSSION... The cold front continues to progress southward this afternoon across northwestern OK, with a few elevated showers quickly lifting northeast ahead of it. Stratus is finally starting to mix out over portions of western and central OK so expect destabilization through late this afternoon. Initial storm development should occur sometime around 5 PM along the front in western and northwestern OK. A few discrete cells will be possible over southwestern OK and western north TX, with the greatest potential for a tornado or two near the Red River early this evening. Otherwise, expect rapid linear merge into a squall line extending from northern OK into southern and southwestern OK around 9-10 PM. Wind damage will become a concern during that time frame. The storms should exit our FA around 1-2 AM. Tomorrow will be quiet with much cooler and drier air moving into the Southern Plains. Skies will also clear. A brief warmup is expected Monday, but another cold front will arrive Tue. Precipitation is not expected with this front. Again, temperatures will climb back to a few degrees above normal for Wed and Thu before a strong cold front arrives overnight Thursday thru Fri. Some snow will even be possible over northwestern OK Sat AM as a deep trough sweeps across the central and northern CONUS. Highs on Friday and Sat are expected to be 10 to 15 degrees below average. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 50 68 48 77 / 100 0 0 0 Hobart OK 46 70 47 78 / 90 0 0 0 Wichita Falls TX 50 71 48 80 / 90 0 0 0 Gage OK 40 71 46 75 / 10 0 0 0 Ponca City OK 47 69 46 75 / 100 0 0 0 Durant OK 56 71 48 80 / 100 10 0 0 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && 04/03
Hazardous weather outlook, Oct 21, 12:24 PM CDT, 5 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Norman OK 1224 PM CDT Sat Oct 21 2017 OKZ004>048-050>052-TXZ083>090-221230- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 1224 PM CDT Sat Oct 21 2017 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...This Afternoon and Tonight... .Thunderstorms... There is an Enhanced risk of severe thunderstorms across portions of north central, central, and southern Oklahoma, and western north Texas. A Slight and Marginal risk cover much of the rest of the area. Location... The Enhanced risk is near and southeast of a line from Cherokee to Seiling to Clinton and Altus Oklahoma, to Crowell and Seymour Texas. This includes places like Ponca City, Enid, Lawton, Oklahoma City Metro, Ada, and Ardmore Oklahoma, and Wichita Falls Texas. The Slight and Marginal risks are west of the Enhanced risk and southeast of a line from Buffalo to Arnett Oklahoma. Impacts... Damaging wind gusts to around 80 mph and large hail up to the size of tennis balls are the primary concerns. There is a low potential for tornadoes across portions of central and southern Oklahoma, and western north Texas. Timing... The most likely time for severe storms will be from 3 pm to 2 am. The most likely time for a tornado, if a tornado occurs, will be from 3 pm to 9 pm. Discussion... Thunderstorms will develop along the strong cold front which will push into northwestern Oklahoma this Afternoon. Initial storms will occur across northern and western Oklahoma. Thunderstorms will continue to develop as the cold front moves across the area this evening and overnight. Storms will form into one or two lines fairly quickly. Large hail will be a concern with the initial development, before damaging winds become the greatest concern as storms become more linear. Isolated wind gusts up to 80 mph are possible. Other more discrete storms could develop in parts of southwest Oklahoma and western north Texas later this afternoon near a surface low, the front, and dryline. Large hail up to the size of tennis balls and wind gusts to 70 mph will be the main concerns with these storms. However, there will also be a low potential for tornado development within the strongest storms. Eventually, these storms are expected to merge into line segments as well, with the damaging wind potential becoming a greater concern. The tornado potential is expected to decrease later this evening. The potential for severe storms will decrease overnight but thunderstorms will remain possible through early Sunday. .SPOTTER AND EMERGENCY MANAGEMENT STATEMENT... Storm spotter groups and emergency management personnel across the risk areas should prepare for severe weather operations late this afternoon and tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday... .Thunderstorms... A few thunderstorms may linger in parts of southeast Oklahoma Sunday morning before exiting the area. .Cold/Frost... Patchy frost and near freezing temperatures may be possible across portions of Oklahoma late next week. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook. Kurtz
In the hours before
Local storm report, Oct 21, 5:29 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
529 PM CDT SAT OCT 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0528 PM HAIL HEADRICK 34.63N 99.14W
10/21/2017 E2.75 INCH JACKSON OK EMERGENCY MNGR
ROOF DAMAGE AND BROKEN WINDSHIELD DAMAGE
REPORTED.
&&
MADLocal storm report, Oct 21, 5:30 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
530 PM CDT SAT OCT 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM HAIL 1 SW ELK CITY 35.41N 99.43W
10/21/2017 E1.50 INCH BECKHAM OK STORM CHASER
&&
MADLocal storm report, Oct 21, 5:32 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
532 PM CDT SAT OCT 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0529 PM HAIL GOLTRY 36.53N 98.15W
10/21/2017 E1.00 INCH ALFALFA OK EMERGENCY MNGR
&&
MADSpecial weather statement, Oct 21, 5:33 PM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
533 PM CDT SAT OCT 21 2017
TXZ083>085-212300-
Wilbarger TX-Foard TX-Hardeman TX-
533 PM CDT SAT OCT 21 2017
...SIGNIFICANT WEATHER ADVISORY FOR west central Wilbarger...east
central Foard and southeastern Hardeman Counties Until 600 PM CDT...
AT 530 PM CDT, a strong thunderstorm was located 4 miles northeast of
Margaret, moving northeast at 30 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Locations impacted include...
Vernon, Chillicothe, Medicine Mound and Rayland.
LAT...LON 3401 9960 3410 9970 3427 9950 3423 9939
3414 9930
TIME...MOT...LOC 2230Z 229DEG 27KT 3409 9958
KURTZLocal storm report, Oct 21, 5:34 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
534 PM CDT SAT OCT 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM HAIL MANITOU 34.51N 98.98W
10/21/2017 E2.75 INCH TILLMAN OK STORM CHASER
&&
MADSpecial weather statement, Oct 21, 5:37 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
537 PM CDT SAT OCT 21 2017
OKZ011-212315-
Major OK-
537 PM CDT SAT OCT 21 2017
...SIGNIFICANT WEATHER ADVISORY FOR eastern Major County Until 615 PM
CDT...
AT 536 PM CDT, a strong thunderstorm was located near Isabella,
moving northeast at 30 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
LAT...LON 3626 9811 3617 9837 3627 9849 3646 9829
3646 9811
TIME...MOT...LOC 2236Z 232DEG 26KT 3627 9835
..speg.The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 21, 4:06 PM CDT | Severe Thunderstorm Warning | OUN | Wilbarger | 39 min |
| Oct 21, 5:27 PM CDT | Severe Thunderstorm Warning | OUN | Wilbarger | 48 min |
| Oct 21, 5:33 PM CDT | Special Weather Statement | OUN | Wilbarger | 27 min |
| Oct 21, 5:49 PM CDT | Severe Thunderstorm Warning | OUN | Hardeman, Wilbarger | 41 min |
| Oct 21, 6:23 PM CDT | Severe Thunderstorm Warning | OUN | Foard, Hardeman | 35 min |
| Oct 21, 6:29 PM CDT | Severe Thunderstorm Warning | OUN | Baylor, Foard, Wilbarger | 46 min |
| Oct 21, 6:31 PM CDT | Severe Thunderstorm Warning | OUN | Foard, Hardeman, Wilbarger | 44 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.